Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 65, NWS Charleston, WV

June 4, 2002Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 4, 2002, 5:39 PM EDT for Perry County, Ohio. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 5:39 PM EDT (21:39 UTC)
Expired
Jun 4, 2002, 6:30 PM EDT
In force
51 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Perry County, OH

The radar

The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:05 PM EDTHail 0.88Hemlock, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2117 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WUUS51 KRLX 042139
SVRRLX
OHC127-042230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
540 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTHEAST OHIO...

* UNTIL 630 PM EDT...

* AT 537 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES WEST OF SHAWNEE...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...NEW LEXINGTON.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:50 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 4, 2:50 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
250 PM EDT TUE JUN 4 2002

TSTMS THAT POP THIS AFTERNOON WILL GENERALLY DISSIPATE A FEW HOURS
AFTER SUNSET..EXCEPT OVER SOUTHEAST OHIO AND FAR NORTHERN WEST
VIRGINIA WHERE SOME OUTFLOW BOUNDARIES MAY KEEP THINGS GOING UNTIL
AROUND MIDNIGHT.  DO NOT EXPECT ENOUGH ORGANIZED CONVECTION TO ISSUE
A FLOOD WATCH..BUT A FEW STORM UP NORTH MAY CAUSE SOME LOCALIZED
WATER PROBLEMS THIS EVENING.

MODELS ARE A BIT SLOWER WITH COLD FRONT PUSHING ACROSS WEDNESDAY
NIGHT AND THURSDAY..SO PREFER THE SLOWEST MODEL WHICH IS THE ETA.
THIS WILL LIKELY KEEP ORGANIZED CONVECTION DURING THE DAY WEDNESDAY
MAINLY OVER THE WESTERN HALF OF THE CWA AND MAINLY IN THE
AFTERNOON..GOING LIKELY POPS ALONG AND WEST OF OHIO RIVER WITH
CHANCE ELSEWHERE. POPS HIGHEST WEDNESDAY NIGHT AND THURSDAY MORNING
WITH COLD FRONT ALONG OHIO RIVER BY 12Z THURSDAY MORNING.  WE MAY
HAVE TO WORRY ABOUT MORE WIDESPREAD WATER PROBLEMS WEDNESDAY NIGHT
IF THE FRONT SLOWS DOWN SOME MORE..AS EXTREMELY HIGH PWS ARE WITH
THIS SYSTEM..BUT NO FLOOD WATCHES ARE EXPECTED AT THIS TIME.  FRONT
WILL PUSH BEYOND CWA BY 21Z..BUT THERE WILL BE POST FRONTAL
PRECIPITATION AS THE MAIN SHORT WAVE LAGS THE FRONT.  CLEARING
THURSDAY NIGHT AS HIGH PRESSURE BUILDS IN.

MOS GUIDANCE TEMPERATURES ARE CLOSE AND LOOK REASONABLE.

FRIDAY THROUGH NEXT TUESDAY...

TWEAKED TEMPS HERE AND THERE...BUT OVERALL SIMILAR STORY.  MODELS
MOVING A LITTLE SLOWER WITH PUSHING SYSTEM OUT ON THURSDAY...SO WILL
HAVE MORE CLOUDS LINGERING ACROSS NORTHEASTERN ZONES FRIDAY
MORNING.  WILL LEAVE OUT WORDING OF PRECIP UNTIL MONDAY...AS
PREVIOUS GO AROUND...AND ADD TUESDAY TO THE MIX.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/JMV/KS

In the hours before

Local storm report, Jun 4, 5:10 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
510 PM EDT TUE JUN 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    SOMERSET                  OH   FLASH FLOODS
06/04/02   PERRY                          WATER RUNNING ACROSS
                                          COUNTY ROADS OVER NORTHERN
                                          PART OF COUNTY. WATER
                                          OVERFLOWING FROM CULVERTS.
                                          REPORTED BY LAW ENFORCEMENT

HC/KS

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:45 PM EDTSevere Thunderstorm WarningRLXPerry45 min
Jun 4, 3:08 PM EDTFlash Flood WarningRLXPerry3 hr
Jun 4, 3:30 PM EDTSevere Thunderstorm WarningRLXPerry45 min
Jun 4, 4:27 PM EDTSevere Thunderstorm WarningRLXPerry48 min
Jun 4, 5:59 PM EDTFlash Flood WarningRLXPerry2 hr
Jun 4, 6:11 PM EDTSevere Thunderstorm WarningRLXJackson34 min
Jun 4, 6:31 PM EDTSevere Thunderstorm WarningRLXMorgan44 min
Jun 4, 6:39 PM EDTSevere Thunderstorm WarningRLXAthens, Meigs51 min
Jun 4, 7:11 PM EDTSevere Thunderstorm WarningRLXWashington34 min
Jun 4, 7:31 PM EDTSevere Thunderstorm WarningRLXAthens44 min
Jun 4, 7:32 PM EDTSevere Thunderstorm WarningRLXMeigs43 min
Jun 4, 7:40 PM EDTSevere Thunderstorm WarningRLXGallia35 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.